[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
July 2001

Interferon-Associated Retinopathy and Cystoid Macular Edema

Arch Ophthalmol. 2001;119(7):1077-1079. doi:

Many cases of interferon-associated retinopathy have been reported since the first case in 1990.1 This disease, characterized by retinal hemorrhage and cotton-wool spots, has a good prognosis.2,3 We describe the first patient with interferon-associated retinopathy with decreased vision due to bilateral cystoid macular edema (CME).

Report of a Case

On February 4, 1999, a 24-year-old man with chronic, active hepatitis C began treatment with interferon beta at a daily dose of 4 × 106 U for 9 weeks. His corrected visual acuity was 20/20 OU and no abnormal fundus findings were noted in either eye before treatment. About 1 month later, the platelet count decreased from 350 × 109/L to 160 × 109/L and the triglyceride level increased markedly from 1.26 to 4.73 mmol/L (112-419 mg/dL). The patient also developed proteinuria and hypoalbuminemia (serum albumin level decreased from 0.039 to 0.023 g/L). Three days before the end of treatment, many cotton-wool spots and retinal hemorrhages were found in both fundi. Although the corrected visual acuity remained at 20/20 OU, the interferon therapy was terminated. However, the bilateral retinopathy worsened 11 days after the termination of interferon treatment (Figure 1). The visual acuity decreased to 20/40 OU because of CME.

Figure 1.
Fundus photograph 11 days after
the termination of interferon treatment showing a large number of cotton-wool
spots and retinal hemorrhages. Dilatation and tortuousity of the retinal veins
and mild tortuousity of the retinal arteries are noted. A, Right eye. B, Left
eye.

Fundus photograph 11 days after the termination of interferon treatment showing a large number of cotton-wool spots and retinal hemorrhages. Dilatation and tortuousity of the retinal veins and mild tortuousity of the retinal arteries are noted. A, Right eye. B, Left eye.

Fluorescein angiography (Figure 2) showed capillary nonperfusion at the cotton-wool spots, capillary microaneurysms, and diffuse capillary dilatation. In the late phase, diffuse leakage from the dilated capillaries resulted in the pooling of fluorescein, with a petal/oid appearance in the center of the macula. No treatment except routine follow-up was given.

Figure 2.
Fluorescein fundus angiography
11 days after the termination of interferon treatment. A, Arteriovenous-phase
angiogram (22 seconds, right eye) showing capillary nonperfusion at the site
of cotton-wool spots, capillary microaneurysms, and diffuse capillary dilatation.
Angiographic findings from the left eye were similar (angiogram not shown).
B, Late-phase fluorescein angiogram (326 seconds, right eye) showing marked
diffuse leakage of fluorescein. Pooling of fluorescein with a petal/oid appearance
is noted in the center of the macula. Marked diffuse leakage of fluorescein
and pooling of fluorescein in the cystoid spaces were observed in the left
eye (angiogram not shown) as noted in the right eye.

Fluorescein fundus angiography 11 days after the termination of interferon treatment. A, Arteriovenous-phase angiogram (22 seconds, right eye) showing capillary nonperfusion at the site of cotton-wool spots, capillary microaneurysms, and diffuse capillary dilatation. Angiographic findings from the left eye were similar (angiogram not shown). B, Late-phase fluorescein angiogram (326 seconds, right eye) showing marked diffuse leakage of fluorescein. Pooling of fluorescein with a petal/oid appearance is noted in the center of the macula. Marked diffuse leakage of fluorescein and pooling of fluorescein in the cystoid spaces were observed in the left eye (angiogram not shown) as noted in the right eye.

Thirty-three days after the termination of interferon therapy, the CME disappeared and the visual acuity improved to 20/20 OU. The retinopathy resolved and the visual acuity remained stable.

Comment

Interferon-associated retinopathy is typically characterized by retinal hemorrhages and cotton-wool spots.13 However, various atypical interferon-associated ocular complications have been reported, including oculomotor nerve paralysis; optic disc edema; subconjunctival, preretinal, and vitreous hemorrhage; and retinal vein occlusion.3 Although severe visual losses due to atypical ocular complications have been reported,3 there have been no cases reported of visual decrease due to CME secondary to interferon-associated retinopathy.

Although the pathogenesis of interferon-associated retinopathy is not known, the deposition of immune complexes in vessels,2,3 immunological dysfunction,3 and increased adhesion of activated leukocytes to vascular walls4 have been suggested. Diabetes mellitus and hypertension, decreased platelet counts, and increased triglyceride levels during interferon treatment are risk factors of interferon-associated retinopathy.3 Our patient did not have any underlying systemic disease that might involve a risk of interferon-associated retinopathy. However, the platelet count decreased and triglyceride level increased after interferon therapy, resulting in a blood condition that might have caused a susceptibility to retinopathy. Our patient had hypoalbuminemia, which might have been responsible for the CME. Hypoalbuminemia decreases plasma oncotic pressure, and therefore decreases the oncotic pressure difference between the plasma and interstitial fluid. As a result, the influx of water from the interstitial space to the capillary may decrease, as explained by the Starling law. This decreased water reabsorption may have led to the marked cystoid macular edema in this situation, where interferon has already damaged retinal vessels and consequently increased vascular permeability.

Our findings suggest that interferon-associated retinopathy progresses and the visual acuity decreases even after the termination of interferon therapy. They also suggest that hypoalbuminemia due to proteinuria is a risk factor of CME. However, interferon-associated retinopathy has a good visual prognosis without any treatment even when accompanied by CME.

Corresponding author and reprints: Tomohiro Ikeda, MD, Department of Ophthalmology, Hyogo College of Medicine, 1-1 Mukogawa-cho, Nishinomiya-shi, Hyogo 663-8501, Japan (e-mail: tikeda@a2.mbn.or.jp).

References
1.
Ikebe  TNakatsuka  KGoto  MSakai  YKageyama  S A case of retinopathy induced by intravenous administration of interferon. Folia Ophthalmol Jpn. 1990;412291- 2296
2.
Guyer  DRTiedeman  JYannuzzi  LA  et al.  Interferon-associated retinopathy. Arch Ophthalmol. 1993;111350- 356Article
3.
Hayasaka  SNagaki  YMatsumoto  MSato  S Interferon-associated retinopathy. Br J Ophthalmol. 1998;82323- 325Article
4.
Nishikawa  HOgura  YMiyamoto  KMatsuda  NHonda  Y Interferon alfa induces leukocyte capillary trapping in rat retinal microcirculation. Arch Ophthalmol. 1996;114726- 730Article
×